Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 93, NWS Midland/Odessa, TX

November 14, 2001Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 14, 2001, 12:29 PM CST for Pecos County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 14, 2001, 12:29 PM CST (18:29 UTC)
Expired
Nov 14, 2001, 1:15 PM CST
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 125 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS54 KMAF 141830
SVRMAF
TXC371-141915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 PM CST WED NOV 14 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PECOS COUNTY IN WEST TEXAS

* UNTIL 115 PM CST

* AT 1229 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF FORT STOCKTON AND NEAR
  BAKERSFIELD...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BAKERSFIELD...FORT STOCKTON AND GIRVIN

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3088 10328 3063 10219 3090 10194 3128 10293

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 10:20 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 14, 10:20 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1020 AM CST WED NOV 14 2001

ADDED FLASH FLOOD WATCH NORTHEAST PERMIAN BASIN.  RADAR
ESTIMATES THIS MORNING OF OVER 3 INCHES HAVE FALLEN
OVER SCURRY...HOWARD AND NORTHERN GLASSCOCK COUNTIES.
ADDITIONAL CELLS HAVE DEVELOPED ACROSS THE SOUTHERN
PERMIAN BASIN AND ARE EXPECTED TO TRAIN ACROSS ABOVE
AREAS OF EARLIER HEAVY RAINS.  RRF

----------------------------------------------------------------
UPR LVL VORT CUTOFF LOW LOCATED NEAR THE FOUR CORNERS AREA AND IS
CONTINUING ITS SOUTHEASTERN PROGRESS.  IT IS PROGD TO DROP INTO NRN
MEXICO BY THE END OF THE DAY TODAY.  ABUNDANT LOW LEVEL MOISTURE
WILL COMBINE WITH ENERGY FROM THIS FEATURE WILL RESULT IN SHOWERS
AND THUNDERSTORMS OVER A LARGE PORTION OF THE CWA TODAY.  WITH THE
UPR LVL LOW NOT PROGD TO MOVE MUCH THROUGH THE PERIOD...AREA WILL
SEE GOOD SHOT AT RAIN THROUGH FRIDAY.  HAVE NOT CHANGED MUCH TO THE
PAST FORECAST EXCEPT TO TWEAK WITH TIMING ISSUES AND A FEW POP
VALUES.  DEPENDING ON HOW MUCH RAIN GETS DROPPED OVER THE AREA WILL
HAVE TO CONTINUE TO MONITOR FOR POTENTIAL FFA.  HOWEVER AT THIS
TIME WILL NOT ISSUE ONE SINCE GROUND CONDITIONS HAVE BEEN DRY FOR
THE PAST MONTH OR TWO.

FOR THE EXTENDED...UPR LVL LOW SLOWLY BEGINS TO PULL EAST OF THE
AREA.  NO CHANGES TO THE EXTENDED WORDING.

MAF  65/53/60/50    7663
LSA  61/49/60/49    7664
6R6  66/54/63/51    6553
MRF  66/46/61/42    5553
CNM  62/48/60/43    5554

.MAF...
TX...FLASH FLOOD WATCH NE PERMIAN BASIN...
     TXZ046-047-048-051-052-053-063.
NM...NONE.

16/01

In the hours before

Local storm report, Nov 14, 12:17 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT WED NOV 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    15 WNW GARDEN CITY        TX   FLOOD
11/14/01   GLASSCOCK                      RISING WATER, TWO FEET
                                          IN DEPTH, WAS REPORTED
                                          RUNNING OVER HIGHWAY
                                          137 AT JOHNSON DRAW.
Local storm report, Nov 14, 12:17 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO CST
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1217 PM CST WED NOV 14 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    15 WNW GARDEN CITY        TX   FLOOD
11/14/01   GLASSCOCK                      RISING WATER, TWO FEET
                                          IN DEPTH, WAS REPORTED
                                          RUNNING OVER HIGHWAY
                                          137 AT JOHNSON DRAW.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 10:45 AM CSTFlash Flood WarningMAFGlasscock, Howard4 hr
Nov 14, 11:40 AM CSTFlash Flood WarningMAFMidland4 hr
Nov 14, 12:07 PM CSTFlash Flood WarningMAFUpton4 hr
Nov 14, 1:14 PM CSTSevere Thunderstorm WarningMAFPecos46 min
Nov 14, 2:55 PM CSTSevere Thunderstorm WarningMAFPecos65 min
Nov 14, 3:05 PM CSTSevere Thunderstorm WarningMAFBrewster45 min
Nov 14, 3:40 PM CSTFlash Flood WarningMAFHoward4 hr
Nov 14, 4:39 PM CSTFlash Flood WarningMAFPecos4 hr
Nov 14, 5:20 PM CSTSevere Thunderstorm WarningMAFTerrell55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.